Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Statins ‘linked with increased tiredness’

GPs should be alert that patients taking statins may report reduced energy and/or fatigue, say US researchers.

The study included 1,016 patients with no cardiovascular disease or diabetes, who were randomised to either simvastatin 20 mg, pravastatin 40mg or placebo. Participants were instructed to take their assigned drug at bedtime for a six-month period.

Baseline energy and fatigue with exertion were assessed at baseline using a scale of zero to 10 and a total ‘EnergyFatigEx' value was calculated.

Both statins used in the study were found to have a significant effect on fatigue scores. Simvastatin had a mean difference in scores of 0.2, compared with placebo, meaning two in 10 patients cited worsening energy or exertional fatigue.

 The effect was considerably worse for women, with a decrease of 0.4 compared to placebo. Pravastatin only saw a 0.1 decrease in all patients, and a 0.3 decrease in women.

Study lead Dr Beatrice Golomb, associate professor of medicine at the University of California, said: ‘Physicians should be alert to patients' reports of exertional fatigue or diminished energy during statin use.'

Archives of Internal Medicine 2012, online 11 June

http://archinte.jamanetwork.com/article.aspx?articleid=1183454

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say